# SDR 2005FA0000412

- Difficulty date: December 26, 2004
- Submitted: March 24, 2005
- Operation: General aviation
- Aircraft: N4238F
- Make and model: Piper PA-28-151
- Aircraft serial: 287715010
- Engine: Lyc O320D3G
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston Ring
- Part number: SL3601SC
- Condition: Broken
- Location: Engine
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

CROSS COUNTRY FLT, HEADED TO 2ND FUEL STOP, HEARD A SLIGHT RPM CHANGE IN ENGINE THAT WAS INTERMITTENT.  UPON LANDING, PERFORMED MAG CHECK AND ONE MAG WAS A LITTLE ROUGH, HAD THE PLUGS PULLED AND FOUND THAT THE PLUG ON NR 4 CYLINDER WAS FOULED WITH TRACES OF OIL AND LEAD.  PLUGS WERE CLEANED AND REINSTALLED.  TO BE ON SAFE SIDE, JUST IN CASE HAD A 2ND OIL RING FAILURE, CHANGED FLIGHT TO CHECK OIL CONSUMPTION.  UPON LANDING,  FOUND IT HAD CONSUMED OVER 3 QUARTS OF OIL.  HAD CYLINDER PULLED AND FOUND THE OIL CONTROL RING BROKEN.  THIS WAS 2ND RING TO FAIL IN LESS THAN 220 HOURS.  RING WAS THE SAME MANDATE AS THE PREVIOUS RING THAT FAILED.  BELIEVE BAD BATCH OF RINGS LUCKY IT WAS CAUGHT BEFORE ENG FAILURE. (K)
